RSS
TwitterFacebook

Losartan Potassium HCTZ Recall Issued by Sandoz Over Cancer Risk

  • Written by: Irvin Jackson
  • 3 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Federal regulators have announced another generic blood pressure medication recall, indicating that a cancer-causing impurity has been detected in losartan potassium hydrochlorothiazide (HCTZ) pills distributed by Sandoz, raising concerns about manufacturing problems that have led to a number of recalls for generic valsartan drugs in recent months. 

The Losartan Potassium HCTZ recall was announced by the FDA on November 11, after Sandoz discovered trace amounts of N-nitrodiethylamine (NDEA) in the active pharmaceutical ingredient (API) losartan. Although no adverse event reports have been linked to the recalled losartan, NDEA is a known human carcinogen that should not be contained in the pills.

The drug is a generic version of Hyzaar, containing generic active ingredients manufactured by Lek Pharmaceuticals dd, in Ljubljana, Slovenia. This is at least the third hypertension drug to be recalled due to similar cancer-causing impurities in recent months, which appear to be a byproduct of the manufacturing process. Prior recalls only affected drugs made in China and India, making Slovenia the third country to be affected as well.

NDEA occurs naturally in certain foods and drinking water, but can be created as a byproduct of industrial processes, which is what the FDA believes occurred in this instance and with valsartan recalls linked to the presence of a similar impurity, N-nitrosodimethylamine (NDMA). Both are considered probably cancer-causing agents by the International Agency for Research on Cancer (IARC).

This latest recall impacts 1,000-count plastic bottles of Losartan Potassium Hydrochlorothiazide, 100 mg/25 mg tablets, NDC 0781-5207-10, Lot number JB8912, with an expiration date of 06.2020. The drugs were distributed nationwide.

Following the discovery of manufacturing problems with valsartan, which resulted in recalls in July that significantly impacted its availability in the United States, federal regulators have faced intense scrutiny and criticism about the oversight on foreign generic drug manufacturing plants.

Late last month, the FDA stopped all imports of drug ingredients and medicines made by Zhejiang Huahai Pharmaceuticals, which manufactured much of the recalled valsartan, after an inspection report outlined a number of serious manufacturing problems at the company’s facility in late August.

In late September, the FDA indicated that NDEA also appeared to be an impurity in some other drugs, and warned that the recalls may expand to other hypertension medications.

A few weeks ago, the first non-valsartan drugs were recalled, after problems with 22 batches of irbesartan were announced due to cancer-causing impurity.

Sandoz indicates that it is notifying distributors of the latest recall through overnight mail and requests that they and retailers immediately stop distribution of the identified drugs and quarantine any remaining quantities for return to the distributor.

The company recommends that patients affected by the recall contact their pharmacist or physician immediately to advise them about alternative treatments. Those patients without an alternative should continue taking the recalled medications, as the risk to their health from stopping treatment may be significantly greater than the risk presented by the impurities. Patients with questions regarding the recall can call Sandoz Inc. at 1-800-525-8747 or email unsdrugsafety.operations@novartis.com.

Physicians, pharmacists or patients who encounter adverse drug reactions linked to the use of the recalled drugs are encouraged to file a report with the FDA’s MedWatch Adverse Event Reporting program.


3 comments

  1. Scott Reply

    I took Losartin for almost ten years, it poorly controlled my BP but kep my heart rate up and gave me a chronic dry cough, whuch ultimately turned into wheezing as my lungs filled with mucus I could not expectorate. Been off for almost six months but the damage is done. My lungs are constantly trying to clean themselves resulting in mucous buildup and asthma like conditiond requiring albuterol and other drugs to keep airways open. Condition is improving but it is slow, has cost me thousands of dollars and has interrupted my life needlessly. Told my doctor I would like to sue whoever is responsible for this and a few weeks later received a letter claiming I had missed appointments and needed to find a new doctor. Guess they actually know the drug is bad and can’t admit it.

  2. Cheryl Reply

    Taking Losartan 100mg. Contaminated batch10/15/18. Liver damage shown in blood work Nov 2018. Have remaining pills. Humana told me to throw them away. Would not. Told that pharmacist to not tell people that.

  3. Lanta Reply

    My Pharmacy called me with the recall today, March 2, 2019. I am a cancer survivor, so this really scares me. I also use albuterol occasionally, and Advair daily. I didn’t know that Losartan could be contributing to that. The manufacturer of my RX is Torrebt Pharma.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.